Demodex Mange Dip Symptoms

Talk about diets, exercise, and disease.
trench

Demodex Mange Dip Symptoms

Postby trench » Sat Jan 14, 2006 6:43 pm

Trench was diagnosed with this mange just yesterday, and I dipped him early this morning. He did very well.

The doctor said the dip would make him lethargic. But he doesnt seem to know what lethargic is. He is still attempting to be good' ol Trench.

What I want to know is if that is okay. Does he need to sleep? I had him in the Kennel for two hours after the dipping to air dry like it was prescribed. I wanted to take him out for a walk and he came right out and went straight for his food dish. He was extremly hungry. I fed him last night at his regular feeding time.

He wobbled around for about half an hour and I decided it would be best to put him back in the kennel. Is the wobbling something I should be worried about? Or is this normal?

lovemypitweiller

Postby lovemypitweiller » Sat Jan 14, 2006 8:17 pm

Hi, I don't know about what would be considered normal side effects from the dip, I just wanted to ask if your vet warned you about the exposure of the dog to people on anti-depressents after he's been dipped. He probably mentioned it, but just in case, I thought I'd ask.

Toby had a bout of demodex as well, but since my son is on an anti-depressant for anxiety, it would have been too dangerous to dip Toby and have him around my son. Apparently it can cause seisures and even death to the person taking the medication. The dip contains MAOI inhibitors (or that's what I was told) which could react badly if absorbed through the skin of someone on an SRI.

We ended up opting for medicated bathes and treating topically with goodwinol ointment. His mange went away after about a month.

User avatar
Sarah
Dabbling Dog Coddler
Posts: 10361
Joined: Sun Nov 30, 2003 1:21 am

Postby Sarah » Sat Jan 14, 2006 8:21 pm

Is it Mitaban dip? I've never known that to cause lethargy. The wobbly thing sounds kind of odd, I'd ask your vet about that.

User avatar
moto1320
Moderator
Posts: 2533
Joined: Thu Dec 25, 2003 9:20 pm
Location: NC
Contact:

Postby moto1320 » Sat Jan 14, 2006 8:21 pm

:goodpost: Lovemypitweiler, I had no idea, good info.

Those treatments are hard on the system. If he is still the same old guy, that's great. No need to worry tht he isn't lethargic.
Last edited by moto1320 on Sat Jan 14, 2006 9:27 pm, edited 1 time in total.

trench

Postby trench » Sat Jan 14, 2006 9:18 pm

He's trying his best to be playful. Its been five hours since the dip and he still is wobbling around. Im a bit concerned. I may have to call the vet tomorrow when it opens. Its Sunday here.

User avatar
Leslie H
Moderator
Posts: 8937
Joined: Sun Mar 21, 2004 1:06 pm

Postby Leslie H » Sat Jan 14, 2006 9:39 pm

I'm no vet, but wobbly makes me think neurological. I hate dips, they are very harsh, especially on a pup. If it was me, I'd call the vet.

User avatar
BlueMaui
Matured Bully
Posts: 534
Joined: Mon Oct 24, 2005 9:42 pm
Location: Vancouver, BC

Postby BlueMaui » Sat Jan 14, 2006 9:45 pm

Sorry to hear the news. Maui had a bit of Deomodex for about a month when we first got her on her face.

My vet told me that dips are more of a high risk treatment :dunno: ?? and put Maui on Ivomec. Along with meds, i gave her Solid Gold sea meal, which really worked wonders on her coat.


I hope lil' trench recovers soon though.

trench

Postby trench » Sat Jan 14, 2006 10:55 pm

Leslie H wrote:I'm no vet, but wobbly makes me think neurological. I hate dips, they are very harsh, especially on a pup. If it was me, I'd call the vet.


Good News is I let him out this afternoon and it seems that he has recovered. He ate, drank water, and went running in the yard to chase some skinks. He's not as quick as his normally is, and didnt catch even one, but its a good sign. He has five more treatments to go.

Im still going to call to investigate.

Heres a photo of the product Im using for the dip.

Image

User avatar
Sarah
Dabbling Dog Coddler
Posts: 10361
Joined: Sun Nov 30, 2003 1:21 am

Postby Sarah » Sat Jan 14, 2006 11:37 pm

Yep, Mitaban. When I was working for a vet, I did tons of Mitaban dips on dogs. We didn't send people home with it to use themselves, they had to bring in the dogs for us to do. I'm not sure why that is, perhaps because the stuff is pretty toxic.

It is effective, when used properly (one has to go the full course with it), and in a bad case, it can be a lifesaver. But it isn't the safest product... I hope you are using rubber gloves, etc, when you apply it? I know a lot of vets are prescribing it less than they first did, due to the toxicity. For mild cases, it's probably not worth the risk.

I never saw it make a dog lethargic. I also never saw a dog get wobbly from it, and this symptom would concern me. I would not use it again until you've consulted your vet.

Good luck with your boy!

PitBullPride

Postby PitBullPride » Sun Jan 15, 2006 10:13 am

Some dogs have a bad reaction to the dip.....and they get a 'yohimbine injection' .... it counter-acts the dip, but doesn't take away it's effectivness..... only some dogs need it. Also, before he goes to eat out of his dish, make sure he is TOTALLY dry, as you don't want any of the dip to drip into his food bowl.....i've heard of that happening.

User avatar
Patch O' Pits
Addicted to PBF
Posts: 13027
Joined: Sun Nov 28, 2004 9:03 am
Location: Northeastern, USA

Postby Patch O' Pits » Sun Jan 15, 2006 11:28 am

Leslie H wrote:I'm no vet, but wobbly makes me think neurological. I hate dips, they are very harsh, especially on a pup. If it was me, I'd call the vet.
I'm with Leslie... call the vet asap

pocketpit

Postby pocketpit » Sun Jan 15, 2006 4:08 pm

Those are side effects seen with Mitaban dips. Being lethargic is common and I've seen a couple of dogs that wobbled around a bit but recovered by the next day just like your pup. If he's wobbling I would not recommend repeating the dip but talking to your vet about switching to something live Ivermectin. Pitbullpride is right about the Yobine shot being given as a partial antidote to dogs suffering form side effects.
It kills me that more vets don't go the Ivermectin route. It's more cost effective and less hassle.

trench

Postby trench » Sun Jan 15, 2006 4:55 pm

I woke up this morning to Trench jumping and running around. He seems to have recovered completely. His next session of dips is suppose to be on Saturday. That will be his 2nd out of his scheduled 6. Should I still call the doc, or do you think that might have been the side effect because it was just his first time with the dip?

User avatar
Leslie H
Moderator
Posts: 8937
Joined: Sun Mar 21, 2004 1:06 pm

Postby Leslie H » Sun Jan 15, 2006 5:15 pm

Your pup has already demonstrated he has a negative response to the dip. Demo can almost always be managed in a less harsh fashion, I see dips as being a last resort. You read some of the other threads on demo, and hace seen what the other approaches are. I don't think it was good for your pup to dip him. I hope your vet reccommends something less toxic. If he doesn't, I would personally look for a new vet.

PitBullPride

Postby PitBullPride » Sun Jan 15, 2006 8:25 pm

pocketpit wrote:Those are side effects seen with Mitaban dips. Being lethargic is common and I've seen a couple of dogs that wobbled around a bit but recovered by the next day just like your pup. If he's wobbling I would not recommend repeating the dip but talking to your vet about switching to something live Ivermectin. Pitbullpride is right about the Yobine shot being given as a partial antidote to dogs suffering form side effects.
It kills me that more vets don't go the Ivermectin route. It's more cost effective and less hassle.


I agree with you pocketpit....after all these years, the mitaban still scares me.....effective yes.....but it is SO strong. I to personally go for the ivermectin route......less harsh, AND more cost effective.


Return to “Health Issues”

Who is online

Users browsing this forum: Google [Bot] and 14 guests